North Carolina, 2019Damaging Wind in North Carolina, February 12, 2019
February 12, 2019 · NWS RAH · 1 event in 1 county or zone
A cluster of showers and isolated thunderstorms developed along stationary boundary across southern portions of central North Carolina during the early evening. A few of the storms produced damaging wind gusts that resulted in a couple of trees down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of showers and isolated thunderstorms developed along stationary boundary across southern portions of central North Carolina during the early evening. A few of the storms produced damaging wind gusts that resulted in a couple of trees down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Feb 12, 5:45 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Feb 12, 5:45 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
545 PM EST Tue Feb 12 2019
.SYNOPSIS...
Low pressure will track NE across the southern and eastern portions
of our region this evening. The trailing cold front will move east
through the state overnight. High pressure will follow for
Wednesday and Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 545 PM Tuesday...
A meso-low 50 miles SSE of Charlotte is expected to track ENE along
the warm front extending across
Richmond/Scotland/Hoke/Cumberland/Sampson Counties in the next few
hours. With the CAD firmly entrenched over much of our region,
except along and south of the aforementioned warm front, the threat
of severe wind gusts is just about NIL. Along and south of the front
(which is nearly stationary) and should remain in the SE zones -
there is a non-zero threat of a few wind gusts to near 50 mph. This
may be enough for some potential warnings in the next few hours. The
CAPES are really lacking and the convective tops are shallow. Thus,
a minimal threat of a few 45-50 mph wind gusts with the leading line
as it tracks across our far southern and SE counties through early
evening. To the north in the CAD, a wind gust or two in the 35-40
range may be able to briefly reach the surface in the highest
reflectivity's of 50+ dbz along the line.
Once the line passes, we will be back in the cool stable air until
very late tonight when the main cold front tracks through. There may
be a period from mid evening through the early morning hours of
dense fog in the CAD region!
&&
.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 250 PM Tuesday...
A potent mid level low will track ENE over far S Quebec and the St
Lawrence Valley through Wed night. The trailing mid level trough
axis will shift E through NC during the morning and early afternoon,
so we should still see high cloudiness streaking over the forecast
area during the first half of the day, until the enhanced upper
divergence and mid level wind max over and just E of the trough axis
exit to our E. Expect generally clear skies for the latter half of
the day and into Wed night with incoming very low PW, strong mid
level subsidence, and a dry WNW low level flow. Winds through the
surface based mixed layer suggest frequent gusts to around 25 to 30
mph, highest over the N and NE. Thicknesses dropping to just below
normal balanced with afternoon isolation and good mixing indicate
highs close to normal, from the mid 50s to around 60, as mild
Pacific-source high pressure builds in from the W. Lows 29-35 Wed
night under clear skies with diminishing winds. -GIH
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 225 PM Tuesday...
First portion of the long term now looking fairly dry as surface
high pressure moves south of the area on Thursday and out to sea
leaving central NC under the influence of southwesterly return flow
and some decent warm air advection that will help temperatures climb
well above normal Into the low to mid 60s. This will continue on
Friday as low pressure over the Great Lakes develops and pulls off
to the north. As what is left of a surface front pushes towards the
CWA, moisture is expected to deplete and now much of Friday should
be dry. Still looking at highs in the low 60s in the NW to near 70
in the south.
The next round of moisture arrives with a rapidly developing short
wave moving across Tennessee on Friday night and crossing North
Carolina on Saturday. It is at this point where the forecast becomes
much more uncertain as a train of shortwaves continues to propagate
from the west and it is unclear which of these will become dominate
and develop into a stronger low pressure system that will ultimately
have the most impact on the weather for the back half of the long
term. As opposed to 24 hours ago, both weekend days now look
potentially wet and cooler with highs in the 50s. While this is not
a washout it is certainly looking less conducive to outdoor
activities than previous forecasts.
Monday looks to be dry as strong continental high pressure moves
across the upper Midwest and ridges in from the north with
temperatures near normal. This high will slide into a better position
for classic/hybrid damming by Tuesday morning as isentropic lift
begins and a feed of moisture originating from the Gulf of Mexico
advects into the western Piedmont. With the cold air in place,
winter P-types could become a problem early Tuesday in the
climatologically favored areas. Stay tuned.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 130 PM Tuesday...
IFR/LIFR conditions persist across all of central NC this afternoon,
with the potential for low-end LLWS conditions across the north as
strengthening winds 1500-2000 ft AGL ride up and over a stable
surface based layer with light NE surface winds. At FAY/RWI/RDU, the
poor aviation conditions will improve late this afternoon into early
this evening, with a trend to MVFR then VFR at FAY by 01z and at
RWI/RDU by 04z, along with a shift of surface winds from NE to S, as
a warm front to our S and E progresses toward the NW. With warm
front passage, light surface winds from the NE will shift to be from
the S at 8-12 kts gusting up to 15-20 kts. A band of showers and
isolated storms will cross central NC W to E this evening, bringing
a couple of hours of rain and perhaps a few storms as the line moves
through. Behind this line and associated cold front, surface winds
will shift to WSW and W with the improving cigs/vsbys. All terminals
in central NC are likely to be VFR by 10z. Blustery winds will
increase again by mid to late Wed morning from the WNW, gusting to
20-25 kts.
Looking beyond 18z Wed, VFR conditions will continue Wed with winds
decreasing late, persisting through Thu as high pressure builds in.
As another storm system approaches the region Fri, sub-VFR are
possible Fri into Sat, with good rain chances. Cold front and
surface low passage are expected Sat, and as this front settles just
to our south with cool moist high pressure nosing in from the north
and periodic upper level disturbances tracking over the area, sub-
VFR conditions could linger through the weekend. -GIH
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...Hartfield
LONG TERM...Ellis
AVIATION...Hartfield
Hazardous weather outlook, Feb 12, 6:24 PM EST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
624 PM EST Tue Feb 12 2019
NCZ042-077-078-083>086-088-089-132330-
Johnston-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-
Sampson-
624 PM EST Tue Feb 12 2019
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
Low pressure will track along a warm front extending across the
the Southern Piedmont, Sandhills, and southeastern Coastal Plain
through 1000 PM. The low pressure will be accompanied by a line of
showers with gusty winds and heavy rain for 20 to 30 minutes. The
gusty winds may reach 40 to 50 mph with the heaviest showers. The
threat of the gusty wind will diminish as the line moves through the
region.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PWB
In the hours before
Special weather statement, Feb 12, 5:33 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
533 PM EST TUE FEB 12 2019
NCZ073-074-083-084-122330-
Stanly NC-Anson NC-Richmond NC-Montgomery NC-
533 PM EST TUE FEB 12 2019
...A LINE OF STRONG SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
ANSON...MONTGOMERY... RICHMOND AND STANLY COUNTIES UNTIL 630 PM
EST...
At 531 PM EST, Doppler radar was tracking a line of strong showers
and isolated thunderstorms along a line extending from Charlotte
Motor Speedway to near Unionville to 6 miles north of Kershaw.
Movement was northeast at 40 mph.
Wind gusts up to 50 mph and brief heavy rain will be possible with
these storms.
Locations impacted include...
Albemarle, Rockingham, Wadesboro, Troy, Badin Lake, Hamlet, Biscoe,
Ansonville, Hoffman and Plyler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3549 8030 3551 7979 3548 7976 3528 7971
3524 7967 3519 7966 3512 7957 3508 7958
3506 7954 3501 7953 3499 7957 3494 7959
3493 7957 3482 7965 3482 8032 3519 8028
3517 8035 3518 8037 3516 8044 3519 8051
TIME...MOT...LOC 2231Z 246DEG 35KT 3537 8065 3508 8043 3464 8058
77Special weather statement, Feb 12, 6:24 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Raleigh NC
624 PM EST TUE FEB 12 2019
NCZ074>076-084>086-088-130015-
Scotland NC-Richmond NC-Lee NC-Hoke NC-Moore NC-Montgomery NC-
Cumberland NC-
624 PM EST TUE FEB 12 2019
...A LINE OF STRONG SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
MOORE...SCOTLAND... SOUTHEASTERN MONTGOMERY...RICHMOND...WEST
CENTRAL CUMBERLAND... SOUTHWESTERN LEE AND HOKE COUNTIES UNTIL 715
PM EST...
At 622 PM EST, Doppler radar was tracking a line of strong showers
and isolated thunderstorms along a line extending from 7 miles
southwest of Troy to 8 miles north of Rockingham to 7 miles
southwest of Cheraw Municipal Airport. Movement was east at 45 mph.
Wind gusts up to 50 mph will and brief heavy rain be possible with
these storms.
Locations impacted include...
Laurinburg, Southern Pines, Rockingham, Raeford, Carthage, Pinehurst,
Hamlet, Aberdeen, Maxton and Biscoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3480 7968 3481 7970 3530 8000 3548 7932
3529 7920 3527 7922 3524 7916 3507 7904
3495 7902 3495 7904 3483 7919 3484 7935
3482 7936 3477 7933 3463 7947
TIME...MOT...LOC 2322Z 248DEG 43KT 3527 7997 3506 7980 3463 8005
77Thunderstorm Wind, Richmond
- When
- February 12, 6:55 PM EST
- Where
- Richmond County, 2.54 mi WNW of (Hff)mackell Aaf Hof
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 35.049, -79.519
A couple of trees were reported down along United States Highway 1 in the northern half of Richmond County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in California, February 12 to 15, 20191 death · 2 injured · $23,000 · 79 kt wind · 167 events
- Flash Flooding and Flooding in California, February 12 to 15, 20194 injured · $760,000 · 37 events
- Tornadoes and Damaging Winds in Georgia, February 12, 2019$451,000 · EF0 · 26 events
- Winter Storm and Winter Weather in Vermont, February 12 to 13, 2019$160,000 · 16 events
- Ice Storm in Ohio, February 12, 2019$150,000 · 1 event
- Winter Storm in New York, February 12 to 13, 2019$90,000 · 9 events
- Winter Storm and Flooding in California, February 12 to 17, 2019$3,000 · 0.25 in hail · 40 events
- Ice Storm and Winter Storm in Michigan, February 12 to 13, 2019$50,000 · 3 events
- Tornado and Hail in South Carolina, February 12, 2019$60 · EF1 · 12 events
- Strong Wind in Illinois, February 12 to 13, 2019$50,000 · 1 event
- High Wind in North Carolina, February 12 to 13, 2019$43,000 · 55 kt wind · 3 events
- Winter Storm and Winter Weather in New York, February 12 to 13, 2019$5,000 · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810129.